Bisphosphonates Cause Rare Eye Inflammation
Finding just latest in list of potential adverse events for bone-saving medications
WEDNESDAY, Sept. 24 (HealthDay News) -- Doctors can now add inflammatory eye disease to the list of potential side effects from the bone medications known as bisphosphonates.
Though exceedingly rare -- only four cases have been reported in the medical literature -- inflammatory eye disease may occur soon after an injection of a bisphosphonate, according to a letter in the Sept. 25 issue of the New England Journal of Medicine (NEJM).
"Physicians should be aware of this rare complication of bisphosphonates," wrote the Australian doctors who authored the letter. "Bisphosphonate infusions should be used with caution, or avoided altogether, in patients with acute ocular inflammation or a history of inflammatory eye disease or uveitis."
Bisphosphonates are medications used to reduce the risk of bone fracture and to increase bone mass in people with osteoporosis, according to the U.S. Food and Drug Administration. They're also used to slow bone turnover in people who have cancer that has spread to their bones, and in people who have a disease called Paget's disease of bone. Bisphosphonates are also used to lower excessive levels of calcium in the blood in some people with cancer, according to the FDA.
Medications included in this class of drugs include alendronate (Fosamax), etidronate (Didronel), ibandronate (Boniva), pamidronate (Aredia), risedronate (Actonel), tiludronate (Skelid) and zoledronic acid (Reclast, Zometa).
The current NEJM case report focuses on a 57-year-old man who received an infusion of zoledronic acid to treat bone loss in his knee. The other three cases of eye inflammatory disease occurred in people who had receive infusions of pamidronate, according to the report.
All four reported cases were treated with corticosteroids and improved in days.
Not all potential side effects of bisphosphonates resolve so quickly, however. One of the most serious complications arising from the use of these medications is osteonecrosis of the jaw (ONJ). Symptoms of ONJ include pain, exposed bone and loosening of the teeth, according to the American Dental Association. The risk of ONJ, which is also a rare complication, is increased when people on bisphosphonates have invasive dental procedures. If you're taking a bisphosphonate, be sure to let your dentist know about it before you have any extensive dental work done.
Another potential side effect from these medications is an unusual type of fracture of the thigh bone that many women didn't even know occurred, according to the researchers who first reported this side effect in the March 20 issue of the New England Journal of Medicine. Those most likely to suffer these types of fractures are those who have taken bisphosphonates for more than five years, the study reported.
A more common side effect of bisphosphonates is severe muscle, bone or joint pain that can occur days, months or even years after starting these medications, according to the FDA. Additionally, people sometimes have flu-like symptoms after starting bisphosphonates, according to Dr. Loren Wissner Greene, co-director of the osteoporosis and metabolic bone disease program at the New York University Langone Medical Center in New York City. Often, she said, taking acetaminophen can alleviate the flu-like symptoms.
There were some reports that people taking bisphosphonates might have an increased risk of an irregular heartbeat, called atrial fibrillation. But Wissner Greene said that a recent U.S. National Institutes of Health study found no associations between bisphosphonate use and atrial fibrillation.
She said another potential side effect of these medications is a severe rash.
But, Wissner Greene added: "What we don't want to get lost is that millions of people have taken these drugs with really good benefits. They've been lifesaving for a number of people, because they reduce the number of overall fractures."
To read more about bisphosphonates, visit the Arthritis Foundation.By Serena Gordon
Copyright © 2008 ScoutNews, LLC. All rights reserved.